Thunderstorm Wind, Haakon
- When
- August 15, 12:46 PM MST
- Where
- Haakon County, (Php)philip Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -101.600
A thunderstorm briefly became severe over Haakon County and produced wind gusts over 60 mph in the Philip area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over Haakon County and produced wind gusts over 60 mph in the Philip area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 10:09 AM MST, 2 hours 37 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1109 AM MDT Thu Aug 15 2019 .DISCUSSION...(Today Through Wednesday) Issued at 356 AM MDT Thu Aug 15 2019 09Z upper level analysis has the Northern Plains in disturbed west to northwest flow. Large thunderstorm complex is currently over far southern portions of SD, drifting south into Nebraska. At the surface, weak high pressure is located across eastern SD and Nebraska, with weak trof of low pressure over western ND and southeast MT. Temperatures across the forecast area at 3am are in the upper 50s and lower 60s, with light south to southwest winds. Thunderstorm complex will continue to shift south early this morning with only some isolated showers expected through the morning hours. Atmosphere will reset for another round of thunderstorms this afternoon and evening. A stronger disturbance will move through the northern Plains this afternoon and evening, with a more widespread chance for showers and storms across western SD, some possibly strong to severe again. The severe threat looks to be most favorable from the Black Hills, south and eastward across SD into NE. Medium range models remain in agreement on another disturbance crossing the area on Friday with isolated to scattered storms a good bet. Highs today and Friday will remain in the 70s and lower 80s. A strong upper trof and associated surface cold front will move through the northern Plains on Saturday, with another round of showers and storms with a few strong to severe possible. Temperatures will remain below average, mainly in the 70s. A clear and cool night is expected Saturday night, with temperatures falling into the lower to mid 50s on the plains, with some 40s in the Black Hills. For Sunday into early next week, upper ridge finally makes it into the northern Plains with dry and warmer weather expected. High temperatures will warm back into the 80s for much of next week. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1108 AM MDT Thu Aug 15 2019 Scattered showers and thunderstorms will move across the area this afternoon and evening. Local MVFR/IFR conditions are possible with the precipitation. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...7
Hazardous Weather Outlook National Weather Service Rapid City SD 334 AM MDT Thu Aug 15 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 334 AM MDT Thu Aug 15 2019 /434 AM CDT Thu Aug 15 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected today. Strong to severe thunderstorms are possible, especially over parts of southwestern into south central South Dakota. Large hail, damaging winds, and heavy rain are the main concerns. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms are expected Friday and Saturday, mainly during the afternoon and evening hours. Severe storms are possible again on Friday. A few stronger storms will be possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
835 AM MDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL CHEYENNE CROSSING 44.30N 103.87W
08/14/2019 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
MOSTLY PEA SIZE WITH A FEW QUARTERS
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
841 AM MDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM HAIL 7 ENE ROCHELLE 43.64N 104.84W
08/15/2019 E1.00 INCH WESTON WY CO-OP OBSERVER
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
849 AM MDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 AM HAIL 1 W EDGEMONT 43.30N 103.84W
08/15/2019 E1.25 INCH FALL RIVER SD TRAINED SPOTTER
A FEW LARGER HAILSTONES BUT MAINLY ABOUT QUARTER
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
933 AM MDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 PM TSTM WND GST OWANKA 44.02N 102.59W
08/14/2019 E60 MPH PENNINGTON SD PUBLIC
&&
AFOSCATOSpecial Weather Statement National Weather Service Rapid City SD 1121 AM MDT Thu Aug 15 2019 SDZ012-025-072-073-151745- Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD- 1121 AM MDT Thu Aug 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE...WESTERN MEADE AND NORTH CENTRAL LAWRENCE COUNTIES UNTIL 1145 AM MDT... At 1121 AM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Belle Fourche, moving east at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Belle Fourche, Newell, Nisland, Fruitdale, Belle Fourche Reservoir and Arpan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4465 10403 4483 10397 4477 10338 4451 10347 TIME...MOT...LOC 1721Z 283DEG 30KT 4473 10390 Carstens
Special Weather Statement
National Weather Service Rapid City SD
127 PM MDT Thu Aug 15 2019
SDZ032-151945-
Haakon SD-
127 PM MDT Thu Aug 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAAKON COUNTY UNTIL
145 PM MDT...
At 127 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Ottumwa, or 26 miles northeast of Philip, moving
southeast at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Midland and Ottumwa.
LAT...LON 4425 10136 4439 10128 4434 10116 4417 10116
4416 10105 4405 10116
TIME...MOT...LOC 1927Z 300DEG 39KT 4428 10125
CarstensThe Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846478.